Vitamin B5, or pantothenic acid, is a water-soluble nutrient responsible for converting food into energy. Vitamin B5 occurs naturally in foods, such as cauliflower, eggs and corn, and is also available in supplement form—either alone or as part of a "B complex." There is no recommended daily allowance (RDA) for vitamin B5, but the Food and Nutrition Board of the U.S. Institute of Medicine suggests an adequate adult intake of between 5 and 7 mg per day.
Dangers of Overdosing
Because B5 is water-soluble, the body gets rid of any excess vitamin in the urine, which makes it difficult to overdose. It is not impossible, however, and one should be aware of the dangers of taking more than the suggested adequate intake. Per the Linus Pauling Institute, anything upward of 10 g is considered a high dose.
Video of the Day
Digestive and Gastrointestinal Dangers
Both the National Institutes of Health and the Linus Pauling Institute warn that large doses, 10 to 20 grams a day, may cause diarrhea. The National Institutes of Health also speculate that large doses may cause nausea and heartburn. Patients may also experience dehydration, either as a result of the diarrhea or as a direct result of a B5 overdose.
Swelling and Joint Dangers
Large daily doses of B5 could result in edema, or fluid retention and swelling in the tissues. The edema may be most noticeable in the ankles, wrists and face but can occur anywhere in the body. The swollen areas may become itchy and sensitive and one may notice poor blood circulation in the affected areas. Large B5 doses may also cause joint pain, either as a result of the edema or as a direct cause of B5 overdose.
While B5 is responsible for converting food to energy, too much B5 may adversely affect the body's ability to metabolize protein, according to Acu-Cell Nutrition. High doses of vitamin B5 may trigger an increase in blood triglycerides which could also lead to calcification in the arteries and blood vessels. The vitamin may also have a direct effect on mood and Acu-Cell Nutrition lists depression as a possible side effect of a vitamin B5 overdose.